Endall, R and McCallum, R and Burgess, J, Case report: High-concentration insulin glargine overdose complicated by hepatic steatosis, Journal of the Endocrine Society, 4, (5) pp. 1-6. ISSN 2472-1972 (2020) [Contribution to Refereed Journal]
The use of high-concentration formulations of insulin is becoming more prevalent in the management of patients with diabetes mellitus. Situations of intentional overdose utilizing these agents pose particular challenges because of the altered pharmacology at large doses and the potential complications arising thereof.
A patient with type 1 diabetes mellitus self-administered 4050 units of high-concentration (300 units/mL) insulin glargine, in addition to coingestants. The patient subsequently required 7 days of high-dose dextrose infusion in order to avoid hypoglycemia, with no further insulin needed during this period. The patient also developed reversible hepatic steatosis secondary to the prolonged use of high-dose dextrose.
Owing to the altered pharmacology of high-concentration insulin glargine when administered at large doses in cases of intentional overdose, patients are likely to require a much longer period of supplemental dextrose support than may otherwise be expected when these agents are used at therapeutic doses. The complication of hepatic injury in the form of steatosis also needs to be considered in these patients, and should prompt the use of adaptive prescriptions of intravenous dextrose where possible.
|Item Type:||Contribution to Refereed Journal|
|Keywords:||dextrose, hepatic steatosis, insulin glargine, overdose|
|Research Division:||Biomedical and Clinical Sciences|
|Research Group:||Clinical sciences|
|Objective Group:||Clinical health|
|Objective Field:||Treatment of human diseases and conditions|
|UTAS Author:||McCallum, R (Dr Roland McCallum)|
|UTAS Author:||Burgess, J (Professor John Burgess)|
|Web of Science® Times Cited:||1|
Repository Staff Only: item control page